Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Riverton, WY

July 22, 2002Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 22, 2002, 10:15 PM MDT for Fremont County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2002, 10:15 PM MDT (04:15 UTC)
Expired
Jul 22, 2002, 10:45 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS55 KRIW 230415
SVRRIW
WYC013-230445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1015 PM MDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 1045 PM MDT

* AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM OVER EAST CENTRAL FREMONT COUNTY...OR ABOUT  
  30 MILES NORTHEAST OF RIVERTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN FREMONT COUNTY IN CENTRAL WYOMING THROUGH 1045 
  PM MDT...INCLUDING LYSITE AND MONETA.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4337 10800 4309 10800 4305 10754 4337 10754

C. BAKER

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT MON JUL 22 2002

IN THE SHORT TERM AFT/EVE CONVECTION WILL MOVE ACROSS THE NORTH HALF
OF THE AREA. SEEMS TO BE A DISTURBANCE EJECTING OUT OF UPPER
CIRCULATION. STORMS ALREADY GOING IN N UT/S ID AND THIS AREA WILL
EXPAND OVER W WY AND INTO N/CENT WY DURING THE EVE. UPPER JET MERGE
OVER NRN WY ALSO A CONCERN THAT COULD AID IN STORM STRENGTH. SO POPS
HIGHEST IN THE N AND LESSER IN THE SOUTH. ON TUE MODELS WISH TO BRING
DRIER AIR INTO THE AREA IN WSW ALOFT. BIG QUESTION IS HOW MUCH WILL
DEWPOINTS DROP IN THE ZONES. APPEARS A BOUNDARY WILL EXIST IN CENT
WY WHICH WOULD BE FOCUS FOR STORMS TO DEVELOP. ATTM WANT TO KEEP
ISOLATED TO SCT POPS IN MANY PLACES AND KEEP SW ZONES DRY. BREEZY AS
WELL IN FAVORED AREAS FROM KRKS TO KCPR. HIGH TEMPS TUE SOME 4 TO 8
DEGREES HIGHER THAN TDY. LOW POPS IN THE N AND E FOR TUE NT WITH DRY
WEATHER ELSEWHERE. WED LOOKS RATHER SIMILAR TO TUE WITH BOUNDARY NOT
MOVING MUCH. THUS WILL TREND POPS ALONG THE SAME AREAS. LITTLE
CHANGE IN HIGH TEMPS. ON THU 12Z AVN WANTS TO BRING A DISTURBANCE
THROUGH THE AREA WITH INCREASED MOISTURE. SO SCATTERED POPS ALL
AREAS SEEM BEST FOR NOW. A TAD COOLER DUE TO MORE CLOUDS AROUND.
THE FRI THROUGH MON PERIOD FEATURES A WNW FLOW ALOFT WITH A SERIES
OF SHORTWAVES MOVING THROUGH. FORECAST OF POPS IS BASED ON CURRENT
MODEL TIMING OF THESE FEATURES. LITTLE CHANGE IN TEMPS DURING THE
PERIOD.

.RIW...NONE.

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:07 PM MDTSevere Thunderstorm WarningRIWFremont23 min
Jul 22, 8:32 PM MDTSevere Thunderstorm WarningRIWFremont28 min
Jul 22, 8:59 PM MDTSevere Thunderstorm WarningRIWFremont46 min
Jul 22, 9:43 PM MDTSevere Thunderstorm WarningRIWFremont32 min
Jul 23, 2:24 PM MDTSevere Thunderstorm WarningRIWHot Springs36 min
Jul 23, 3:52 PM MDTSevere Thunderstorm WarningRIWTeton23 min
Jul 23, 4:15 PM MDTSevere Thunderstorm WarningRIWTeton30 min
Jul 23, 4:46 PM MDTSevere Thunderstorm WarningRIWTeton29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.